DURHAM, N.C. (WNCN) — Do you read the label before taking over-the-counter medication?
New research finds product label changes on acetaminophen still didn’t prevent accidental overdoses, according to new research published in the Canadian Medical Association Journal.
“While the label has changed, I’m not sure that we have enough people looking at it,” Dr. Padma Gulur said, the Director of Pain Management, Strategy and Opioid Surveillance with Duke Health.
Approximately 60 million Americans use acetaminophen, like Tylenol, on a weekly basis to treat pain, fever and aches.
“Tylenol or acetaminophen is so widespread in terms of its use and acceptance in our social structure that many people will not look at the label again for new information, and I think that has prevented the awareness that we’re hoping for,” Gulur said.
Researchers found overdoses of the common, generally safe, over-the counter pain reliever are responsible for 56,000 emergency room visits, 2,600 hospitalizations and 500 deaths in the U.S. each year. Additionally, 50 percent are unintentional overdoses.
“We also have to recognize there are more than 500 medications available outside that are combinations, so you may not realize it, but you’re actually taking more acetaminophen because some of your other medications may have acetaminophen as well,” Gulur said.
To avoid a trip to the emergency room, Gulur encourages you to follow the dosage guidance on the label and be sure to check your other medications to avoid exceeding the dose.
“Each time you get a bottle, a new bottle, it’s good practice to read it,” she said.
Tylenol or acetaminophen should be kept out of reach of children.
Gulur said if you take more than you should or don’t feel like yourself, get help as soon as possible.
“It’s just being cautious and increasing your awareness and those around you,” she said.